What happens without the drugs?
Mar 28, 1997
My boyfriend is 21 and has been positive for about 4 years. For various reasons, including the effect they have had on his friends, he does not take any drugs other than the FORTEVAL vitamin supplements. His CD4 count was, today, 220. Also, he has developed a bad rash over his upper body which is refusing to clear up. By not taking the drugs, does he have any hope of fending off AIDS much longer? Can the t-cells recover again? What is the likely outcome?
Response from Dr. Cohen
It's never too late to start antiretroviral therapy. But the longer your boyfriend waits, the more opportunities he loses to improve his immune system and his prognosis. His CD4 count is already low, but not so low that it can't recover significantly. If he waits until it's down in the double-digits he might not be able to get as much immune function back.
He needs to wake up and read the newspapers. The death rate from AIDS has dropped all over the country. AIDS wards are closing in many hospitals because the beds are empty. Referrals to home care agencies and hospices have dropped. Opportunistic infections are down.
Your boyfriend has a choice. He can be a part of that trend, or he can live -- and die -- the way people did before we had anything effective to offer. It's not like we don't know what happens to people when you don't treat them -- we had years to watch that experiment back in early and mid '80s. The only way we know of to beat those odds is to take the drugs.
It may not seem very "natural" -- it may seem like you're filling your body with "toxic chemicals" -- but believe me, there's nothing more unnatural and toxic than HIV itself.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Glands Could I Have Acute HIV Infection
- Dizziness After Having Sex During Period Worried I Have HIV
- Flu Symptoms After Anal Sex Without Condom Does It Mean I Have HIV
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
- ARS Symptoms Comes All At Once
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.